Arizona, 2013Hail and Heavy Rain in Arizona, September 2, 2013
September 2, 2013 · NWS PSR · 2 events in 1 county or zone
Scattered thunderstorms developed across portions of southern Gila county during the early afternoon hours on September 2nd, and they produced locally heavy rainfall with peak rain rates in excess of 2 inches per hour. The storms affected the communities of Globe and Miami, and they led to local flooding of streets, low water crossings and washes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of southern Gila county during the early afternoon hours on September 2nd, and they produced locally heavy rainfall with peak rain rates in excess of 2 inches per hour. The storms affected the communities of Globe and Miami, and they led to local flooding of streets, low water crossings and washes. In addition, some of the stronger thunderstorms produced hail up to the size of quarters. Gusty winds to 50 mph also occurred, although they did not result in damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 2, 1:50 PM MST, 10 minutes earlier.
Area forecast discussion, Sep 2, 1:50 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
150 PM MST MON SEP 2 2013
.UPDATE...TO AVIATION AND FIRE WEATHER DISCUSSIONS...
.SYNOPSIS...
LINGERING MONSOON MOISTURE...ALONG WITH WARMER AFTERNOONS...AND A
FEW HARD TO TIME WEATHER DISTURBANCES WILL RESULT IN A SLIGHT CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS REGION WIDE THIS WEEK.
&&
.DISCUSSION...
A VORT MAX...CURRENTLY CENTERED NEAR BLYTHE HELPED TRIGGER
CONSIDERABLE STORM ACTIVITY OVER SONORA LAST NIGHT WHICH LEAD TO AN
MCV NEAR THE MEXICO BORDER. THIS FEATURE KEPT CONVECTION GOING AND
MOVED INTO PIMA COUNTY. GUSTY WINDS FROM THOSE STORMS HAVE MADE IT
INTO THE PHOENIX AREA ALREADY. SURPRISINGLY DUSTY GIVEN THE
UNDERWHELMING STRENGTH OF THE WINDS AND LACK OF VIS REDUCTION AT
CGZ. DUST WILL IMPROVE SHORTLY. MADE SOME UPDATES TO THE FORECASTS
EARLIER TO INTRODUCE SLIGHT CHANCE POPS OVER PORTIONS OF
YUMA...SOUTHWEST MARICOPA...AND WESTERN PINAL COUNTIES FOR THIS
MORNING. ALSO NUDGED UP POPS A BIT FOR THIS AFTERNOON...INCLUDING
LOW END SLIGHT CHANCES FOR THE PHOENIX AREA. STORM ACTIVITY THAT HAD
BE CLOSER TO THE CENTER OF THE MCV HAVE WEAKENED QUITE A BIT BUT NEW
STORMS HAVE DEVELOPED ON THE WESTERN PERIPHERY OF IT AS OF THIS
WRITING. HRRR MODEL REFLECTS THIS FEATURE BUT HAS BEEN INDICATING
SOUTHWEST MARICOPA COUNTY GETTING MORE INVOLVED THAN IT HAS. IT GOES
ON TO DEVELOP A GOOD DEAL OF STORMS OVER SOUTHWEST ARIZONA AS WELL
AS STORMS ALONG A THE SPINE OF HIGHEST TERRAIN IN OUR ZONE 24.
NEITHER OF THE 06Z RUNS OF THE NMM6KM NOR OUR LOCAL WRF DEPICTED ANY
OF THE CONVECTION THIS MORNING. 12Z SOUNDINGS INDICATE GOOD MIXED
LAYER CAPE...ESPECIALLY TWC. HOWEVER...THIS VERY FEATURE MAY WIND UP
INHIBITING STORM COVERAGE OVER THE SOUTH-CENTRAL ARIZONA DESERTS
LATER TODAY DUE TO BOUNDARY LAYER STABILIZATION THAT OCCURRED
UPSTREAM FROM THE RAIN COOLED AIR. FOR SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA...THE AFOREMENTIONED DISTURBANCE WHICH
INITIATED THINGS TODAY HAS NOT HAD MUCH IMPACT SO FAR.
HOWEVER...THERE ARE MORE DISTURBANCES TO COME ASSOCIATED WITH THE
REMNANTS OF KIKO WHICH MAY PROVIDE A LITTLE DYNAMICAL NUDGE TO AID
IN STORM ACTIVITY. SO ABOVE NORMAL POPS CONTINUE THERE. WILL
CONTINUE TO EVALUATE. MORE LATER.
&&
.PREVIOUS DISCUSSION...ISSUED AT 300 AM...
TODAY AND TUESDAY...
MOST OF THE CONVECTIVE POTENTIAL MONDAY WILL LIKELY BE FOCUSED OVER
PORTIONS OF SOUTHEAST CA AND THE COLORADO RIVER VALLEY...AS
ACCELERATING UPPER LEVEL SOUTHERLY WINDS FLOW INTO AN INCREASING
JETMAX OVER EASTERN NEVADA. IN OTHER WORDS...ENTRANCE REGION
DYNAMICS IS EXPECTED OVER SOUTHEAST CA. THE HIGHEST PRECIP
PROBABILITIES WILL BE IN THAT REGION. DITTO ON TUESDAY. THE
REMAINDER OF THE FORECAST AREA...SOUTHWEST AND SOUTH CENTRAL AZ WILL
BE DEVOID OF ANY UPPER LEVEL SUPPORT...THEREFORE A SLIGHT CHANCE OF
HEAT OF THE DAY SHOWERS AND THUNDERSTORMS WILL EXIST...WITH SOMEWHAT
HIGHER PROBABILITIES IN THE MOUNTAINS OF SOUTHERN GILA COUNTY.
ALSO ON TUESDAY...AN INVERTED TROF IS FORECAST TO MOVE INTO
SOUTHEAST AZ FROM WEST TEXAS BY EVENING. THEREFORE WE HAVE DECIDED
TO GO WITH A HIGHER PRECIP PROBABILITY OVER PORTIONS OF SOUTH
CENTRAL AZ...INCLUDING THE DESERTS AROUND PHOENIX AND CASA GRANDE.
MODELS FORECAST THE INVERTED TROF MAY ALSO SUPPORT A FEW NOCTURNAL
SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL AZ INTO WEDNESDAY
MORNING.
WEDNESDAY THROUGH SUNDAY...
IN THE AFTER-MATH OF THE ABOVE MENTIONED INVERTED TROF TUESDAY
AFTERNOON AND EVENING...DRIER AIR IS FORECAST TO SPREAD INTO EASTERN
AZ. BUT WITH WARMER AFTERNOONS...INSTABILITY TSTMS ARE STILL
POSSIBLE IN THE MOUNTAINS. A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ARE ALSO FORECAST ON THE DESERTS AS MODELS HINT THAT A
FEW WEAK INVERTED TROFS WILL FLOW INTO THE REGION FROM MEXICO UNDER
SOUTHERLY FLOW ALOFT. THESE FEATURES WILL BE HARD TO TIME.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
AFTER THIS AFTERNOON/S THUNDERSTORM ACTIVITY THAT IS NOW MOVING
THROUGH THE GREATER PHX AREA...WHILE WILL LIKE PRODUCE GUSTY WINDS
AND BRIEF HEAVY DOWNPOURS...THERE IS STILL A CHANCE THAT MORE
THUNDERSTORMS...OR DUST STORMS COULD AFFECT THE TERMINALS THROUGH
THE EVENING HOURS...AND WILL HAVE VCTS IN THE TAFS TO REFLECT THIS
POSSIBILITY. OTHERWISE...SCT TO BKN MID-HIGH LEVEL CIGS WILL BE THE
RULE THROUGH THE TAF PERIOD. WINDS TO REMAIN MAINLY ON THE LIGHT
SIDE...OUTSIDE OF THUNDERSTORMS.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
KEEPING VCSH IN BOTH THE KBLH AND KIPL TAFS THROUGH THE EVENING
HOURS TO REFLECT THE CONTINUED DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE DESERTS OF SW AZ AND SE CA. OTHERWISE...SCT
TO BKN MID-HIGH LEVEL CIGS WILL BE THE RULE THROUGH THE TAF PERIOD.
WINDS TO REMAIN MAINLY ON THE LIGHT SIDE...AND FOLLOW THE USUAL
DIURNAL TRENDS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRIER AIR ACROSS THE REGION WILL LIKELY KEEP MOST THUNDERSTORM
ACTIVITY CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX...WITH JUST
SOME ISOLATED STORMS MOVING INTO THE DESERTS EACH AFTERNOON AND
EVENING. HUMIDITIES EACH AFTERNOON WILL DROP INTO THE 20 TO 30
PERCENT RANGE ACROSS THE LOWER DESERTS...WITH GOOD OVERNIGHT
RECOVERY ANTICIPATED. OUTSIDE OF THUNDERSTORMS...WINDS WILL FAVOR
THE TYPICAL DIURNAL UPSLOPE/DOWNVALLEY PATTERNS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...AJ
PREVIOUS DISCUSSION...VASQUEZ
AVIATION...PERCHA
FIRE WEATHER...PERCHA
Hazardous weather outlook, Sep 2, 6:20 AM MST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
620 AM MST MON SEP 2 2013
AZZ020-025-CAZ030>033-031300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
620 AM MST MON SEP 2 2013 /620 AM PDT MON SEP 2 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AS
EXCESSIVE AMOUNTS OF MONSOON MOISTURE STILL COVER THE AREA. THE
GREATEST THREAT IS HEAVY RAIN AND LOCALIZED FLOODING...IF THUNDER-
STORMS DEVELOP. OTHER HAZARDS INCLUDE STRONG THUNDERSTORM WINDS AND
DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY AND WEDNESDAY...A SLIGHT CHANCE OF THUNDERSTORMS WILL
CONTINUE OVER THE REGION. THUNDERSTORM HAZARDS INCLUDE STRONG
WINDS...HEAVY RAIN...AND DEADLY LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ021>024-026>028-031300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
620 AM MST MON SEP 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.
THE GREATEST THUNDERSTORM IS HEAVY RAIN AND LOCALIZED FLOODING...IF
THUNDERSTORMS DEVELOP. OTHER HAZARDS INCLUDE STRONG THUNDERSTORM
WINDS AND DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...A GREATER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
IS EXPECTED...COUPLED WITH THE POTENTIAL FOR STRONG WINDS...HEAVY
RAIN...BLOWING DUST...AND DEADLY LIGHTNING.
WEDNESDAY THROUGH SUNDAY...THUNDERSTORM CHANCES DIMINISH TO A SLIGHT
CHANCE THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Hail, Gila
- When
- September 2, 2:00 PM MST
- Where
- Gila County, Miami
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.400, -110.870
Early afternoon thunderstorms affected the community of Miami on September 2nd, and they produced large hail. A trained weather spotter reported hail ranging from pea size to quarter size at the intersection of Merritt Street and Franz Avenue. Gusty winds to 50 mph accompanied the thunderstorms, along with minor street flooding.
Heavy Rain, Gila
- When
- September 2, 2:00 PM MST to 4:00 PM MST
- Where
- Gila County, Miami
- Reported by
- Trained Spotter
- Coordinates
- 33.400, -110.870
Scattered thunderstorms developed during the early afternoon hours on September 2nd and they affected the communities of Globe and Miami. Based on radar and rain gage reports, rainfall rates reached or exceeded 2 inches per hour. At 1430MST a trained weather spotter in Miami reported that nearly 1.5 inches of rain fell within 30 minutes. The heavy rain led to the flooding of low water crossings and streets in the area. An Urban and Small Stream Flood Advisory was issued at 1440MST and it continued until 1630MST.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, September 2, 20131 death · 2 injured · $2.0 million · 4 events
- Flash Flooding and Flooding in Rhode Island, September 2, 2013$1.6 million · 4 events
- Hail and Damaging Winds in New York, September 2, 2013$385,000 · 1.75 in hail · 33 events
- Flash Flooding in Pennsylvania, September 2, 2013$250,000 · 4 events
- Flash Flood and Damaging Winds in Alabama, September 2, 2013$240,000 · 52 kt wind · 4 events
- Flash Flooding in Pennsylvania, September 2, 2013$215,000 · 2 events
- Hail and Damaging Winds in New York, September 2, 20131 injured · $35,000 · 2 in hail · 28 events
- Flash Flooding and Flooding in New Jersey, September 2 to 3, 2013$75,000 · 6 events
- Damaging Wind in Oklahoma, September 2, 2013$50,000 · 60 kt wind · 1 event
- Flash Flood in New Mexico, September 2 to 3, 2013$35,000 · 1 event
- Damaging Wind in West Virginia, September 2, 2013$30,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Ohio, September 2, 2013$25,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472649, 472650.